Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 14, 2002, 5:50 PM MDT for Mesa County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2002, 5:50 PM MDT (23:50 UTC)
- Expired
- Jul 14, 2002, 6:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 31 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3664 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
823 WUUS55 KGJT 142350 SVRGJT COC077-150015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 549 PM MDT SUN JUL 14 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO THIS INCLUDES THE CITY OF GRAND JUNCTION * UNTIL 615 PM MDT * AT 549 PM MDT...VERY STRONG WINDS FROM DISSIPATING THUNDERSTORMS ARE MOVING ACROSS THE GRAND VALLEY FROM THE NORTH. * THE STRONG WINDS WILL AFFECT GRAND JUNCTION THROUGH 615 PM MDT FRUITA BY 600 PM MDT WINDS WILL APPROACH 70 MPH CAUSING POTENTIAL DAMAGE TO TREES... POWERLINES AND SMALL BUILDINGS. STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE WIND SUBSIDES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3917 10846 3930 10870 3910 10880 3886 10839 DJN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:45 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 12:45 PM MDT, 5 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1245 PM MDT SUN JUL 14 2002 HIGH PRESSURE CENTERED OVER UTAH WITH 20+ 700 MB TEMPERATURES WILL PERSIST THROUGH NEXT COUPLE OF DAYS WITH TEMPERATURES FALLING OFF JUST A BIT MON AND TUE. MOISTURE INCREASED IN THE MID LEVELS OVERNIGHT AND CONVECTIVE DEVELOPMENT BEGAN LATE THIS MORNING. WILL KEEP ISOLATED TO SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS EVENING WITH BEST AREA OVER THE SOUTHERN MOUNTAINS. GUSTY WINDS BUT LITTLE RAIN IS EXPECTED FOR FIRE WEATHER CONCERNS. A RED FLAG WARNING HAS BEEN ISSUED FOR CO FIRE ZONES 205 AND 207 AND UT FIRE ZONE 448 ABOVE 7000 FEET FOR WIDELY SCATTERED DRY LIGHTNING...VALID UNTIL 1000 PM MDT THIS EVENING. ON WATER VAPOR A COUPLE OF FEATURES OF INTEREST STAND OUT. FIRST IS A NORTHEAST PUSH INTO EASTERN CO AROUND A HIGH CIRCULATION OVER THE NORTHWEST PLAINS. THE OTHER FEATURE IS A DEVELOPING TROUGH OFF THE WEST COAST WITH A GOOD SHORTWAVE MOVING INTO NORTHERN CA. THIS SHORTWAVE IS BEING STRETCHED AND ENTRAINED IN THE SOUTH-SOUTHWEST FLOW AROUND THE UTAH HIGH. AHEAD OF THE WEST COAST TROUGH/CA SHORTWAVE...THE MOIST SOUTHERLY FLOW ACROSS NV WILL SHIFT TO THE EAST AND BE SQUEEZED AGAINST THE DRIER AIR PUSHING ACROSS EASTERN CO. AS THIS HAPPENS...EXPECT A CONTINUED INCREASE OF MOISTURE UNDER THE HIGH PRESSURE RIDGE OVER THE FORECAST AREA. PLENTY OF DIURNAL HEATING WILL PROVIDE LIFT FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY MOUNTAINS. ALSO AS THE SHORTWAVE RIDES ACROSS THE TOP OF THE RIDGE IT WILL ADD SOME LIFT TO THE POT ON MONDAY. TO SUMMARIZE...A LITTLE MORE CONVECTIVE ACTIVITY AND SLIGHTLY COOLER TEMPERATURES ARE EXPECTED EACH DAY. HEFFERNAN EXTENDED (WED-SUN)...REGION WILL CONTINUE TO BE DOMINATED BY RIDGE OF HIGH PRESSURE EARLY THIS PERIOD AS AS TROUGH SITS OFF THE WEST COAST. HOWEVER...WITH LOWER HEIGHTS COMPARED TO CURRENT PATTERN EXPECT MORE SEASONAL TEMPERATURES. MAIN STORY WILL BE CONVECTIVE POTENTIAL EACH DAY. MOISTURE INCREASING FROM SOUTHWEST WILL LIKELY RE-CIRCULATE AROUND THE AREA EACH DAY AS FLOW REMAINS WEAK. AFTERNOON HEATING WILL LEAD TO SCT TSTMS ORIGINATING OFF HIGH TERRAIN. TOO EARLY TO TELL IF LOW LEVELS WILL MOISTEN ENOUGH TO GET WETTING RAIN. IN ADDITION...WILL BE WATCHING ANOTHER POTENTIAL TROPICAL SYSTEM LATE IN PERIOD TAKING SIMILAR PATH TO PRESENT T.S. CRISTINA. DJN.83 .GJT...RED FLAG WARNING ABOVE 7000 FEET FOR CO FIRE ZONES 205 AND 207 AND UT FIRE ZONE 448...VALID UNTIL 1000 PM MDT THIS EVENING.
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.